MAUDE Adverse Event Report: MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDTRONIC MEXICO S. DE R.L. DE CV AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-14-40-3D
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/28/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that an axium coil was stuck in the center of the catheter.The reported device and accessory devices were prepared as indicated in the instruction for use (ifu).The patient was being treated for a ruptured right ic-pc aneurysm with a saccular morphology.Size of aneurysm: maximum diameter of aneurysm 20 mm and neck diameter of aneurysm 7 mm.The patient¿s blood flow was normal and vessel tortuosity was moderate.During insertion of the coil into the catheter and guidance to the aneurysm, the coil could not advance at the timing when it was po sitioned at about half the catheter length.It did not advance even when it was pulled and pushed again; it was collected.Looking at the collected coil, it was unraveled.A thrombus formed in the catheter, and this might have caused the coil resistance.The coil was removed while it was stuck, so it was predicted that it might have been unraveled.It was unknown if the catheter was damaged.Damage to the coil was noted.Coil separation/break/premature detachment was noted.The coil was removed outside the body by the wire being pulled and collected.There was no surgical or medicinal intervention required.There was no deformation or damage to the delivery pusher.The coil was not repositioned.The physician did not attempt to detach the coil.The delivery pusher did not rotate inside the patient.Continuous flush was administered during the procedure.For the defective product there was a total of 2 coils: (1) model no.: qc-14-40-3d serial no.:(b)(6), (2) model no.: fc-14-50-3d serial no.: (b)(6) in both of the 2 products, a "coil stuck within the microcatheter" and a "coil broken" defect occurred.Details of the defect: stuck within the coil occurred.As the coil delivery wire was not advancing, the coil was broken when it was pulled out of the catheter.The coils of the 2 products mentioned had not been removed at an early stage.Because it was ¿too broken¿, it was determined that the cause was not caused by the coil, but by the microcatheter.(the microcatheter is a product of another company (sl-10)).When the microcatheter (a product from another company (sl-10)) was changed, the coil was delivered without any problems, so the subsequent procedures were continued.Ancillary devices: microcatheter sl-10 additional information was received that there was no health impact.The cause of the coil break was noted that the blood clot was formed in the catheter and caused the coil to get stuck.It was suspected that the coil was unlabeled because it was pulled out in a stuck state.The coil was able to advance from the sheath into the microcatheter, but it became difficult to be guided in the catheter.Additional information clarified that the event involved 2 axium bare 3d coils and 1 framing coil.
 
Additional Manufacturer Narrative
This event was previously reported under manufacturer report # 9612164-2024-04082.H3: the axium device was returned for analysis.The sl-10 micro catheter used in the event was not returned for analysis.No damages or irregularities were found with the introducer sheath.The axium pusher was found kinked at ~153.2cm from the proximal end.The coin was found still against the lumen stop.The shield coil was found stretched and the implant coil was found already detached.The retainer ring was found damaged.The detach element was found broken at the stick.The implant coil was found stretched with the polypropylene filament broken.The implant coil tip was found still attached to the implant (implant not broken throughout entire length).The axium coil could not be used for resistance testing due to the damaged condition.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed as the damages found is consistent with resistance.Possible causes for coil resistance in catheter are, but not limited to, lack of hydration before procedure, user does not maintain continuous flush, damaged micro catheter, or tortuous anatomy.The shield coil and implant coil were found stretched.It is likely the damages occurred due to advancing/retracting the device against the reported resistance.The root cause could not be determined.The customer report of ¿coil separation/break¿ was not confirmed; however, the implant was found prematurely detached.The cause of the premature detachment was found due to the damaged retainer ring and broken detach element stick.It is likely the damaged retainer ring and detach element stick occurred due to the reported attempt to remove the axium device stuck within the micro catheter.As the sl-10 micro catheter used in the event was not returned for analysis, any contribution of the micro catheter towards the resistance could not be assessed.The axium coil is compatible for use with the sl-10 micro catheter as it has an inner diameter of 0.0165¿ (per stryker website).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc 22210
MX  22210
Manufacturer (Section G)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc 22210
MX   22210
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20519440
Report Number9617601-2024-00254
Device Sequence Number7718318
Product Code KRD
UDI-Device Identifier00836462010499
UDI-Public00836462010499
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/13/2026
Device Model NumberQC-14-40-3D
Device Catalogue NumberQC-14-40-3D
Device Lot Number227135738
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2024
Initial Report FDA Received Date10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown